DOI: http://dx.doi.org/10.18203/2320-6012.ijrms20220524

Anti-tuberculosis drug induced hepatotoxicity: a study from Himalayan region

Vipul Gupta, Trilok C. Guleria, Sanjay Kumar, Subhash Sharma, Harjitpal Singh, Ravinder Kaur

Abstract


Background: Tuberculosis (TB) is the infection of global health concern. The management of TB is a 6-month course of anti-TB drugs. Compliance is crucial for curing TB. Adverse effects often affect the compliance negatively. One of the adverse effects affecting TB treatment outcome is anti-TB drug induced hepatotoxicity (DIH). Therefore, the purpose of this study was to assess the incidence of anti-TB DIH and its associated factors among newly diagnosed TB patients.

Methods: A single centre prospective study was conducted from January-December 2020. All patients who were newly-diagnosed for TB, started anti-TB medication and diagnosed with drug-induced liver injury during anti-tubercular treatment included in the study.

Results: Total of four hundred and ninety-two (492) TB patients taking anti-TB drugs were involved in this study with male predominance and maximum in the age group of 30-45 years. Smear-positive pulmonary TB accounted for 66.9% of all cases. During the study period, 9.3% TB patients developed anti-TB DIH. Among the cases of anti-TB DIH, female patients account for 52%. Patients with extra-pulmonary TB (n=23), low BMI (n=16), alcohol consumption (n=21) had developed anti-TB DIH. The time interval from the initiation of treatment to the onset of hepatotoxicity was 16-45 days.

Conclusion: The chances of hepatotoxicity among TB patients taking anti-TB drugs are always there. Thus, it is necessary to monitor liver function in patients receiving anti-TB drugs routinely.


Keywords


TB, Compliance, Adverse, Hepatotoxicity, Incidence

Full Text:

PDF

References


Mao Q, Zhang K, Yan W, Cheng C. Forecasting the incidence of tuberculosis in China using the seasonal auto-regressive integrated moving average (SARIMA) model. J Infect Public Health. 2018;11:707-12.

Smith I. Mycobacterium tuberculosis pathogenesis and molecular determinants of virulence. Clin Microbiol Rev. 2003;16(3):463-96.

Tostmann A, Boeree MJ, Aarnoutse RE, De Lange WC, Van Der Ven AJ, Dekhuijzen R. Antituberculosis drug-induced hepatotoxicity: concise up- to-date review. J Gastroenterol Hepatol. 2008;23(2):192-202.

Saukkonen JJ, Cohn DL, Jasmer RM, Schenker S, Jereb JA, Nolan CM et al. An official ATS statement: hepatotoxicity of antituberculosis therapy. Am J Respir Crit Care Med. 2006;174:935-52.

Marzuki OA, Fauzi ARM, Ayoub S, Kamarul Imran M. Prevalence and risk factors of anti-tuberculosis drug-induced hepatitis in Malaysia. Singapore Med J. 2008;49(9):688-93.

Abera W, Cheneke W, Abebe G. Incidence of antituberculosis-drug- induced hepatotoxicity and associated risk factors among tuberculosis patients in Dawro Zone, South Ethiopia: a cohort study. Int J Mycobacteriol. 2016;5(1):14-20.

Shakya R, Rao BS, Shrestha B. Evaluation of risk factors for anti-tuberculosis drug induced hepatotoxicity in Nepalese population. Ann Pharmacother. 2004;38:1074-9.

Makhlouf HA, Helmy A, Fawzy E, El-Attar M, Rashed HA. A prospective study of antituberculous drug-induced hepatotoxicity in an area endemic for liver diseases. Hepatol Int. 2008;2(3):353-60.

Devarbhavi H, Dierkhising R, Kremers WK. Antituberculosis therapy drug-induced liver injury and acute liver failure. Hepatology. 2010;52:798-9.

Pande JN, Singh SPN, Khilnani GC, Khilnani S, Tandon RK. Risk factors for hepatotoxicity from antituberculosis drugs: a case-control study. Thorax. 1996;51:132-6.

Sharma SK, Balamurugan A, Saha PK, Pandey RM, Mehra NK. Evaluation of clinical and immunogenetic risk factors for the development of hepatotoxicity during antituberculosis treatment. Am J Respir Crit Care Med. 2002;166:916-9.

Anand AC, Seth AK, Paul M, Puri P. Risk factors of hepatotoxicity during anti-tuberculosis treatment. Med J Armed Forces India. 2006;62(1):45-9.

Steele MA, Burk RF, DesPrez RM. Toxic hepatitis with isoniazid and rifampin. A meta-analysis. Chest. 1991;99:465-71.